Published in InterAction 49, Summer 2004
We regret that our medical adviser cannot respond to individual enquiries.
Dear Doctor: Help wanted with postural hypotension
I was interested to read that an inability to stand for any length of time was the most commonly-reported problem in severely affected patients (CHROME study report in InterAction 47). I wondered how much this might be due to drops in blood pressure, as I feel dreadful in the morning if I need to do anything prolonged in an upright position. My symptoms include nausea, light-headedness and feeling giddy after more than five minutes of standing.
My doctor, finding my blood pressure to be low, agreed to a 24-hour blood pressure profile (with a monitor taking half-hourly recordings). The upper value (systolic) did not reach 100mm until 11am – still pretty low – so at last I had some evidence to back up my feelings of illness in the morning. I did try fludrocortisone, a steroid designed to retain salt in the body and increase blood pressure, but couldn’t tolerate the excessive sweating and nausea it caused.
I find it helpful to get up slowly, (thus allowing the blood to redistribute itself); eat a smallish breakfast (food seems to divert the blood to the stomach away from the brain); drink coffee (well known to raise blood pressure); and I wear support tights (which squeeze the blood up from the legs). Naturally I also have to put strict limits on standing. I’d be interested to know how common blood pressure regulation problems are in other M.E. patients and what is thought to cause these. Could the medical advisers suggest other approaches that might help? Margery Morgan, Swansea
AfME Principal Medical Adviser Prof. Tony Pinching responded:
Firstly, problems with standing for any length of time are not only to do with dizziness. Many CFS/M.E. patients note that standing is worse than walking in terms of muscle fatigue, weakness or pain. This might be because all the muscles are actively contracting to maintain the standing position, as opposed to the alternate contracting and relaxing of different groups of muscles, when walking.
Your letter mentions two different forms of dizziness, both of which are common in CFS/M.E. Giddiness, with a sense of spinning, tumbling or being off balance, (which often causes nausea, and may be worse on moving the head or body), is a problem with the balance mechanism. This can be helped by avoiding sudden movements, and many patients find relief from treatments with drugs like betahistine (Serc), cinnarizine (Stugeron) or Stemetil.
However, faintness which is worse soon after standing up, especially in the morning, is indeed due to a transient fall in blood pressure. It’s not about having low blood pressure as such, but about a failure to maintain normal blood pressure on standing. Two main factors seem to play a part in this. One is that the reflexes that normally maintain blood pressure when we stand up are a bit sluggish to respond. This can be due to the effect of the illness on the autonomic (inner) nervous system or the effect of ‘cardiovascular deconditioning’ – in other words, the reflexes getting out of practice, (for instance as a result of a long period spent in bed).
The problems can be reduced by getting up slowly and in stages, and generally ensuring that one spends a little time upright each day, even when severely disabled. Some of the simple and sensible ideas that worked for Ms Morgan are often helpful, although caffeine isn’t going to suit most folk because of its other effects! The other factor is that people with CFS/M.E. may be chronically a little short of salt, whether through dietary changes or other secondary effects of illness, so a little extra dietary salt may help; the kidneys will get rid of any you don’t need.
Fludrocortisone is a version of the body’s salt-retaining hormone. The evidence that it is necessary for most people with CFS/M.E. is very weak, although it’s used in the treatment of adrenal insufficiency, (which is a different condition that may need to be ruled out if other features suggest it). In addition, there could be some risk of high blood pressure as a side effect, as the hormone overrides the kidneys’ ability to get rid of salt you don’t need.
Dr Sarah Myhill, Secretary of the British Society for Allergy, Environmental and Nutritional Medicine, comments:
The problem you describe is very common in M.E. patients. Indeed I was interested to hear that in France low blood pressure is taken seriously as a cause of fatigue. However, the low blood pressure in M.E. patients is inconstant and indeed a study done by Dr David Bell in America demonstrated this precipitous fall in blood pressure that many M.E. patients experience. Their usual blood pressure may be normal or low, but after some minutes on a tilt table it would fall sharply and this would be accompanied by many of their worst symptoms.
SPECT scans of the brain in people with M.E. have shown low levels of functional activity in the mid brain, which of course is responsible for many of the functions of the autonomic nervous system, including blood pressure control. The question is what to do about it and I have a three-pronged approach.
The first is to use high dose vitamin B12. One hypothesis is that symptoms of M.E. may be caused by excess levels of nitric oxide, a chemical messenger that is now implicated in general disease processes when released inappropriately. This was first described in a series of papers by Professor Martin Pall, who has used cobalamin (vitamin B12) to treat CFS as it’s a powerful scavenger of nitric oxide (e.g. Journal of CFS, 2001 and 2002). Many of my M.E. patients have their symptoms markedly improved by weekly or twice weekly injections of 2mls of B12. However no formal research has been published on this as a therapy for M.E./CFS so some GPs will only try it after ordering a test for B12 deficiency. The second point is that nerves can regenerate, but they need the raw materials in order to do so. For this reason, I routinely recommend high dose micronutrient (mineral) supplements for M.E. patients.
Thirdly, one wants to try and stabilise the symptoms of low blood pressure. Low blood sugar and food allergy can certainly trigger this so my M.E. patients seem to do best on a high protein, high fat, low carbohydrate diet, which also cuts out the major allergens. I would also advise full thyroid function tests since borderline hypothyroidism may present with low blood pressure, as well as checking levels of the adrenal hormones DHEA and cortisol for the same reasons.
Dr Bell has since experimented with three interventions to increase blood pressure, although side effects have tended to be a problem. Some patients were given the steroid drug Fludrocortisone, some a high-salt diet and others were prescribed Atenolol (a beta blocker which blocks the effect of adrenal hormones adrenaline and noradrenaline on the system). My experience, however, is that Fludrocortisone simply makes patients retain fluid and puff up and Atenolol also seems to make them feel worse. Adding salt to food seems harmless enough, but I can’t say that I’ve seen any dramatic improvements as a result.
GP and Chronic Fatigue Clinician Dr Andy Wright, added:
Margery has done an excellent job on looking at the best tips for dealing with this difficult problem. Postural hypotension is thought to be partially genetic, although no faulty gene has yet been identified. I think it can be best seen as an exaggerated normal response as all of us can experience similar symptoms given the right extreme circumstances of say heat, prolonged lying down and dehydration. The abnormal fall in blood pressure may occur fairly immediately, or can be delayed for up to 20 minutes. It arises because of a failure of the normal response of raising the blood pressure of the body when there is a change in posture, to compensate for gravity pulling blood down to the lower limbs. The pulse rate may also change.
The mainstay of treatment is to maintain an adequate daily clear fluid intake of at least two litres, adding a good pinch of salt twice a day. Fludrocortisone helps about a third of my patients but needs to be given in very small doses. Small amounts of beta-blockers such as propranolol, 10-20mgs three times a day, can help by blocking the abnormal nervous system response, but can cause blood pressure drops themselves. Anecdotally, some patients have also reported benefit from taking magnesium and evening primrose oil. My advice is to try what worked for Margery and if there is still a problem to seek medical advice and supervision regarding drug treatment.
What is postural hypotension?
Dr Kelly Morris explains: Postural hypotension is a fall in blood pressure or inability to maintain adequate blood pressure in certain positions (e.g. sitting up or standing). It can be caused by anything from being short of salt and water, to inadequate adrenal function, brain damage, or damage to the autonomic nerves that control those reflexes which increase blood pressure on standing.
View a pdf of this article